The Ministry of Health and Wellness has noted an increase in the number of reported cases of gastroenteritis, by persons accessing the public health service—especially children.
Health officials have also noted an increase in the purchase of oral Gravol, an anti-vomiting drug used for adults which is not recommended for use in children due to the side effects.
“We’ve noticed over the last three weeks an increase in the number of cases of vomiting and diarrhea which medically is known as acute gastroenteritis,” Community Pediatrician, Dr. Jaqueline Bird-Compton said. “This is normally caused by a virus and it is not that unusual. The time of the year is, because we tend to get rotavirus diarrhea later on in the year, between October and December. So these cases are unusual for this time of year and for this type of weather.
“However, we have also noticed an exponential increase in the purchase from pharmacies of oral Gravol, an anti vomiting drug used for adults. It is not recommended for oral use in children outside of hospitals. It tends to cause sedation, and if a child is drowsy then they cannot drink, which is the main course of action for vomiting and diarrhea. The treatment for vomiting and diarrhea is the replacement of fluids that are lost and the continuing maintenance of normal fluid intake. This can be challenging if a child is vomiting but it is not impossible. It will be impossible if they take oral Gravol and they get drowsy. They usually end up in hospital with dehydration.”
As a result, Dr. Bird has cautioned parents, preschool administrators, and other caretakers to avoid the use of oral Gravol in children outside of hospitals.
“Children who are in hospital with an intravenous line may be given Gravol through the IV, but it should not be given as an outpatient medication,” she said. “We recommend breast milk if breastfeeding, oral rehydration liquids like Pedialyte, and other clear non-irritant fluids, like green tea, coconut water, and guava leaf tea. These help with diarrhea.”
Caretakers should also avoid apple juice or any other juices, and artificial milk, because these draw fluids from the bowel and worsen diarrhea, Dr. Bird said.